Mississippi, 2017

Tornado in Mississippi, December 20, 2017

December 20, 2017 · NWS LIX · 1 event in 1 county or zone

Low pressure moving through the Lower Mississippi River Valley triggered a line of thunderstorms that moved through southwest Mississippi and southeast Louisiana during the early morning hours of the 20th. An isolated tornado was reported over southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure moving through the Lower Mississippi River Valley triggered a line of thunderstorms that moved through southwest Mississippi and southeast Louisiana during the early morning hours of the 20th. An isolated tornado was reported over southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 20, 4:10 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 20, 4:10 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
410 AM CST Wed Dec 20 2017

.SHORT TERM...
A line of showers and thunderstorms is approaching the western
portion of the forecast area. There has been a few warnings
associated with this line. We will have to continue to monitor the
storms as they push our way. These storms could produce gusty
winds, small hail, and an outside chance of a tornado. The fog
should mix out as the day goes on and interacts with this system
as it passes through. Drier air should work into the area behind
this wave and this should help mitigate the dense fog for one
night but some radiational fog would still be possible. Thursday
should be dry and moisture return starts back up again Thursday
night into Friday.

.LONG TERM...
The next major system should start to impact the area late Friday
into Saturday. the cold air does not really push into the region
until after the precipitation ends. There is a little bit of
difference in progression with this system between the GFS and
ECMWF, but generally within 6 hours of each other. Showers and
storms will be possible on Saturday. The sounding profiles aren't
really robust or point to a significant severe weather episode.
However, I can not rule out a few strong storms Saturday. Second surge
of colder air should arrive Sunday and could squeeze out a few
more areas of light rain during the day. Christmas Eve evening and
Christmas Day, as well as Tuesday look to be mostly dry. Freezing
temperatures will be possible over most of the area Christmas
morning and Tuesday morning before the surface high shifts
eastward bringing milder weather back to the area Wednesday. 13/35

&&

.AVIATION...
A line of heavy rain and thunderstorms is headed east across
southwest Louisiana towards the local TAF sites. Ahead of that line,
scattered showers with low ceilings is impacting most terminals.
Some light to moderate fog exists as well. LIFR to IFR conditions
will prevail most of the first half of the period with MVFR to VFR
conditions developing behind the front moving through.

MEFFER

&&

.MARINE...
Onshore flow has become well established as a surface ridge remains
anchored over Florida while a weak surface trough is sliding across
the lower Mississippi Valley. A brief period of near exercise
caution winds may develop today as a front slides through. It will
be one of those boundaries that generally provides a wind shift from
southeast to southwest over the coastal waters with little in the
way of intensity change. Thursday and Friday will be a repeat of
gradual increase of onshore southeasterly flow before an approaching
cold. The difference this time will be that this front will be
stronger and from the north. Thus more likely to have post frontal
SCA conditions over the weekend. This is especially true Sunday as a
reinforcing continental air mass ushers in quite cold air.

MEFFER

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Dense Fog Advisory
 Monitoring Convection

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  50  73  60 /  70   0  10  20
BTR  76  50  73  62 /  70   0  10  20
ASD  76  51  72  59 /  70   0  10  20
MSY  76  54  73  63 /  70   0  10  10
GPT  73  53  70  60 /  70   0  10  10
PQL  73  52  72  58 /  70   0  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CST this morning for LAZ034>037-
     039-040-046>050-056>072.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557.

MS...Dense Fog Advisory until 10 AM CST this morning for MSZ068>071-
     077-080>082.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557.

&&
Hazardous weather outlook, Dec 20, 3:35 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service New Orleans LA
335 AM CST Wed Dec 20 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-202145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
335 AM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible early this morning
through around noon. Gusty winds and even an isolated tornado is
possible.

A fog advisory remains in effect this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong storms are possible Friday night into Saturday morning.
Gusty winds and brief heavy rainfall are the main threats. In
addition, small craft conditions are possible as winds and seas
increase this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 20, 3:28 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
328 AM CST WED DEC 20 2017

LAZ034>036-201015-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-
328 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEST FELICIANA...
CENTRAL POINTE COUPEE AND WESTERN EAST FELICIANA PARISHES UNTIL 415
AM CST...

At 327 AM CST, Doppler radar was tracking a strong thunderstorm near
Melville, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Roads, Jackson, St. Francisville, Clinton, Fordoche, Morganza,
Wilson, Norwood, Wakefield and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3075 9175 3100 9120 3100 9109 3079 9098
      3055 9175 3056 9176 3066 9175 3067 9173
      3071 9173 3074 9176
TIME...MOT...LOC 0927Z 246DEG 48KT 3064 9178
Special weather statement, Dec 20, 5:02 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
502 AM CST WED DEC 20 2017

MSZ068-069-201145-
Wilkinson MS-Amite MS-
502 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKINSON AND NORTHERN
AMITE COUNTIES UNTIL 545 AM CST...

At 500 AM CST, Doppler radar was tracking a strong thunderstorm near
Fort Adams, or 21 miles northeast of Simmesport, moving northeast at
45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Gloster, Fort Adams and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 9071 3126 9067 3102 9154 3116 9160
      3135 9116 3132 9111 3134 9107 3133 9103
      3135 9102 3134 9099 3135 9098
TIME...MOT...LOC 1100Z 246DEG 49KT 3111 9148
Special weather statement, Dec 20, 6:15 AM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
615 AM CST WED DEC 20 2017

MSZ070-071-201300-
Pike MS-Walthall MS-
615 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTHALL AND
NORTHERN PIKE COUNTIES UNTIL 700 AM CST...

At 615 AM CST, Doppler radar was tracking a strong thunderstorm over
Mccomb, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mccomb, Magnolia, Summit, Salem and Mccomb Airport.

LAT...LON 3134 9011 3133 9008 3133 9004 3124 9004
      3123 9003 3118 9003 3113 9004 3117 9055
      3135 9045 3135 9011
TIME...MOT...LOC 1215Z 271DEG 32KT 3123 9043

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Walthall

When
December 20, 6:35 AM CST to 6:50 AM CST
Where
Walthall County, 2.02 mi SE of Enon to 3.4 mi N of Darbun
Rating
EF1
Path length
9.94 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
31.281, -90.204

A tornado touched down just east of the intersection of Mannings Crossing Rd and MS Hwy 583 in rural Walthall County, MS. The tornado produced increasingly more apparent tree damage on high resolution satellite imagery as it crossed Jayess Rd. The walls of a shed collapsed and a manufactured home slid off its foundation at Thornhill Rd as the tornado continued to intensify. Sections of forest were damaged near Hammond Rd consistent with low to mid range EF-1 tornadoes (90-100 mph). The defined path of tree damage continued eastward on high resolution satellite imagery across Hope and Coleman roads before the again caused EF-1 tornado damage to sections of forest near Atley Holmes Rd. Additional EF-1 damage was identified in inaccessible areas north of Sauls Rd. The tornado then gradually weakened as it crossed James Ratcliff Rd and Dan Holmes Rd. The tornado evidently lifted over inaccessible areas south of E Sartinville Rd, just prior to crossing the county line into Marion County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730359.